Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Relief from medrol pack?

Cath111CCath111 Posts: 3,702
edited 06/11/2012 - 8:32 AM in Pain Medications
This is the most amazing thing.

Since February, I've been having the most horrible lower back pain and sciatica down both legs and (as I've posted before, I think) got an MRI two weeks ago. Last week I got the results - L4/5: The facet joints are inflamed and swollen, and rubbing together; those are causing a diffuse bulge at L4/5 which is pressing on nerves, causing my sciatica. The treatment is an ESI for the sciatica and Facet Joint Injections for the lower back pain. I couldn't get my appointment for those shots until Aug. 6.

In the meantime, my surgeon's PA gave me a medrol pack that she hoped might help.

I just realized that I'm on day 5 of taking the medication and my sciatica has virtually disappeared. It's actually a very strange sensation not having that pain all the time.

Has anyone else been prescribed the medrol pack and had excellent relief and for how long? I wonder how long mine will last...

Thanks for any input fellow spineys.


  • Great news! I'm glad the medrol pack helped give you such tremendous relief! I'm happy for you! It sounds like they did their job to reduce the inflammation, reducing the swelling thus the pain. How long will it last is the million dollar question? Maybe you can ask the PA or pharmacist their opinion and let us know. I can't answer your questions but wanted to let you know I'm glad your pain has subsided.

  • That's great! Isn't it wonderful when the simplest things give us relief? I hope it lasts!
  • Yes, Kathy and Kat, it's amazing when something so simple actually works.

    I've been walking around all evening without the pain and it's so amazing - it's almost like the back of my legs are silk. I know that sounds really, really weird, but that's what it's like in my mind.

    Ok, it's just MY mind, but dadgumit I really like the feeling!

    Thanks Kathy and Kat.
  • is a powerful anti-inflammatory drug.Twice I've had a long lasting relief with it.The epidural injection is a steroid drug,too.Nobody can say how long the relief would last.But,hey,enjoy it while it lasts.It is a weird feeling,isn't it...not to have pain.Almost feels as if you are not normal.
    Glad you are pain free.

  • I must've cursed myself by posting this thread - my sciatica and back pain are back this morning with a vengeance.

    Along with the curse, I'm pretty sure I did too much the last couple of days because I felt so good.

    I wonder how many times this will happen before I get it through my thick skull?!?

  • I've had really good relief with medrol, it's the first thing my primary used when I was diagnosed back in 2000. It also took care of the numbness in my left arm. The first time lasted about a year and a half, actually a little longer, before the pain and other symptoms started creeping back. The second time lasted a little over a year. I've tried it a couple times since then, but it no longer works for me. I've heard that steroids are like that, that after awhile they lose their effectiveness.

    After that we moved on to the epidural shots and I got good relief from them too, the first time I was a little over a year pain free. The next time I wasn't pain free but it definitely brought the pain down to a manageable level, like a 2-3. But...I also messed one of them up early, it sounds like the same as what you have done. I was doing great but had scheduled a mammogram a week after getting one of my epidurals. Well, they had me moving my arms up and down and twisting this way and that. And my pain came back with a vengeance. You have to rest after getting steroids, either the medrol or the shots, they only bring down inflammation so that you can heal. But if you go nuts with exercising or working hard right away you will bring the pain and inflammation right back because you haven't given your body a chance to heal. It's probably too late for you now because they aren't allowed to prescribe medrol again for a year because steroids have so many dangerous side effects, like lowering your immune response and raising your blood sugar. Hopefully smaller amounts of steroids can be injected to good effect for you, and your doctor will schedule you for epidurals or facet joint injections. But rest afterwards! Take it easy at least for a couple of weeks to give it a chance to do it's magic.
  • I hope you settle down with your puppy beside you and read a good book or just stay on SH today! Relax and don't do so much and maybe the pain will decrease since the meds are still in your system! I have a really thick skull too! It's just hard not to do things, even the small things we pay for, when we can just because we can! Feel better!

  • OMG I DID IT AGAIN.... Mods, if you read this, can you remove the link to "your name" that's located right under the smileys? ~X( ~X( ~X(

    Anyway, let me try to remember lol:

    :( That stinks Cath.

    Whenever I have a "good" day, I think to myself "This just has to be 'it', my bad days are numbered." Why we do this to ourselves is..... what? Human nature? Mental Masochism? Who knows.

    I suppose we need to just enjoy it when it comes, not be thinking anything about WHY it is, just THAT it is, and not do too much while we feel so good.

    I think I got off-subject again ><

    I really am sorry to hear it was short-lived, but hopefully you will find something soon to relieve it! >:D<
Sign In or Register to comment.